• Users Online: 389
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2022  |  Volume : 9  |  Issue : 2  |  Page : 258-259

Pyrazinamide induced morbilliform rash: cutaneous complications in anti-tubercular therapy


Department of Clinical & Experimental Pharmacology, School of Tropical Medicine, Kolkata 700073, West Bengal, India

Date of Submission29-Nov-2021
Date of Acceptance25-Apr-2022
Date of Web Publication17-Jun-2022

Correspondence Address:
Ms. Shatavisa Mukherjee
Department of Clinical & Experimental Pharmacology, School of Tropical Medicine, Kolkata 700073, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/mgmj.mgmj_102_21

Rights and Permissions

How to cite this article:
Mukherjee S. Pyrazinamide induced morbilliform rash: cutaneous complications in anti-tubercular therapy. MGM J Med Sci 2022;9:258-9

How to cite this URL:
Mukherjee S. Pyrazinamide induced morbilliform rash: cutaneous complications in anti-tubercular therapy. MGM J Med Sci [serial online] 2022 [cited 2022 Jul 6];9:258-9. Available from: http://www.mgmjms.com/text.asp?2022/9/2/258/347695



Sir,

Adverse cutaneous drug reactions due to anti-tubercular therapy (ATT) can significantly affect treatment outcomes in tuberculosis patients. It could increase the mortality and morbidity in these patients. Cutaneous complications though not very common reportedly have diverse presentations varying from hives and rashes to more severe forms like exfoliative dermatitis and  Stevens-Johnson syndrome More Details.[1] Morbilliform rash is the most common form of drug-induced cutaneous reactions, characterized by the disseminated or generalized, eruption of erythematous macules and/or papules, typically occurring within 7 to 10 days after the initiation of the culprit drug.[2] Among various drug classes mostly implicated, typical ones include antibiotics (most commonly beta-lactams, quinolones, sulphonamides), anticonvulsants, non-steroidal anti-inflammatory drugs, antiretrovirals, and anti-gout drugs like allopurinol. The present report describes a case of pyrazinamide-induced morbilliform rash in a patient undergoing antitubercular treatment.

A 43-year-old male presented with complaints of cough with expectoration and fever, loss of appetite, and weight for the past 2 months. The patient was found ‘culture negative’ on sputum examination as per national tuberculosis protocol. However, the chest X-ray conferred bilateral upper zone infiltration, and on basis of these findings, he was diagnosed with a case of sputum negative pulmonary tuberculosis and was referred to the nearest Directly Observed Treatment (DOT) center for initiation of category I ATT as per protocol. He was initiated on Category I ATT including isoniazid 600 mg (2 tablets), rifampicin 450 mg (1 capsule), pyrazinamide 1500 mg (2 tablets), and ethambutol 1200 mg (2 tablets). On day 5 of dosing, the patient presented with generalized maculopapular rashes all over the body.[3] Reportedly four days before the date of presentation, the rash started on his face, accompanied by swollen eyelids, with a progressive spread over his entire body, particularly the upper torso and thighs. The lesions consisted of sharply bordered coalescent erythematous macules and papules. However, there was no conjunctival involvement. Even the mucosa of the mouth and genitalia were normal with lymph node palpation negative. The patient was afebrile. The case was diagnosed as morbilliform drug eruption secondary to antitubercular drugs. All ATT was immediately stopped. The patient was admitted for the evaluation of rash and was started on oral antihistamine (Tablet Levocetirizine 10 mg once daily) and topical application of emollient (calamine lotion). After 3 days of conservative management, his lesions gradually improved. On the 8th day, when his lesions showed complete improvement, he was restarted on escalating doses of individual ATT drugs one after the other according to the WHO guidelines, looking for any recurrence of skin reactions. He tolerated isoniazid, rifampicin, and ethambutol till the full doses but on the inclusion of pyrazinamide 500 mg, he again developed the rash. Pyrazinamide was withdrawn, and he was initiated on the second-line drug levofloxacin.[4] The patient is still on regular follow-up with no recurrence of rash reported. The causality of the case was assessed to be ‘certain’ as per the WHO-UMC causality assessment scale.[5] The severity of the reaction was ‘moderate’ as per Hartwig Seigel Scale.[6]

Cutaneous complications are to a large extent responsible factors for reduced compliance in these patients, which in turn begets treatment failure or relapse. Thus, proper management, timely withdrawal of the suspected drug, and careful reintroduction are warranted in these events. Patients undergoing treatment on an outpatient basis should be regularly counseled for the early recognition of dermatological manifestations and prompt reporting to the center, such that the event can be managed without delay.

Acknowledgement

The author acknowledges the untiring efforts and contribution of the Pharmacovigilance Program of India in ensuring patient safety nationwide.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Sharma RK, Verma GK, Tegta GR, Sood S, Rattan R, Gupta M Spectrum of cutaneous adverse drug reactions to anti-tubercular drugs and safe therapy after re-challenge - A retrospective study. Indian Dermatol Online J 2020;11:177-81.  Back to cited text no. 1
    
2.
Crisafulli G, Franceschini F, Caimmi S, Bottau P, Liotti L, Saretta F, et al. Mild cutaneous reactions to drugs. Acta Biomed 2019;90: 36-43.  Back to cited text no. 2
    
3.
Ministry of Health and Family Welfare. Managing the revised national tuberculosis programme in your area: A training course: Module 1-4. New Delhi: MoH & FW; 2005. 148p. Available from: https://ntiindia.kar.nic.in/cdphclevel/Ielearn/CATEGORY/RNTCP%20Modules/M1-m4.pdf [Last accessed on 20 Nov 2021].  Back to cited text no. 3
    
4.
Doshi BR, Manjunathswamy BS Maculopapular drug eruption secondary to pyrazinamide. Indian J Drugs Dermatol 2017;3: 53-6.  Back to cited text no. 4
    
5.
The use of the WHO-UMC system for standardised case causality assessment. Available from: http://www.who-umc.org/Graphics/24734.pdf. [Last accessed on 20 Nov 2021].  Back to cited text no. 5
    
6.
Hartwig SC, Siegel J, Schneider PJ Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.  Back to cited text no. 6
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed62    
    Printed6    
    Emailed0    
    PDF Downloaded14    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]